Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Summing inclusion maps between symmetric sequence spaces


Authors: Andreas Defant, Mieczyslaw Mastylo and Carsten Michels
Journal: Trans. Amer. Math. Soc. 354 (2002), 4473-4492
MSC (2000): Primary 47B10; Secondary 46M35, 47B06
DOI: https://doi.org/10.1090/S0002-9947-02-03056-8
Published electronically: July 2, 2002
MathSciNet review: 1926884
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1973/74 Bennett and (independently) Carl proved that for $1 \le u \le 2$ the identity map id: $\ell_u \hookrightarrow \ell_2$ is absolutely $(u,1)$-summing, i.e., for every unconditionally summable sequence $(x_n)$in $\ell_u$ the scalar sequence $(\Vert x_n \Vert _{\ell_2})$ is contained in $\ell_u$, which improved upon well-known results of Littlewood and Orlicz. The following substantial extension is our main result: For a $2$-concave symmetric Banach sequence space $E$ the identity map $\text{id}: E \hookrightarrow \ell_2$ is absolutely $(E,1)$-summing, i.e., for every unconditionally summable sequence $(x_n)$ in $E$ the scalar sequence $(\Vert x_n \Vert _{\ell_2})$ is contained in $E$. Various applications are given, e.g., to the theory of eigenvalue distribution of compact operators, where we show that the sequence of eigenvalues of an operator $T$ on $\ell_2$ with values in a $2$-concave symmetric Banach sequence space $E$ is a multiplier from $\ell_2$ into $E$. Furthermore, we prove an asymptotic formula for the $k$-th approximation number of the identity map $\text{id}: \ell_2^n \hookrightarrow E_n$, where $E_n$ denotes the linear span of the first $n$ standard unit vectors in $E$, and apply it to Lorentz and Orlicz sequence spaces.


References [Enhancements On Off] (What's this?)

  • [Ara78] J. Arazy, Some remarks on interpolation theorems and the boundness of the triangular projection in unitary matrix spaces, Integral Equations and Operator Theory 1 (1978), 453-495. MR 81k:47056a
  • [Ben73] G. Bennett, Inclusion mappings between $\ell^p$-spaces, J. Funct. Anal. 13 (1973), 20-27. MR 49:9668
  • [BL78] J. Bergh and J. Löfström, Interpolation spaces, Springer-Verlag, 1978. MR 58:2349
  • [BK91] Yu. A. Brudnyi and N. Ya. Krugljak, Interpolation functors and interpolation spaces, North-Holland, 1991. MR 93b:46141
  • [Car74] B. Carl, Absolut $(p,1)$-summierende identische Operatoren von $\ell_u$nach $\ell_v$, Math. Nachr. 63 (1974), 353-360. MR 51:3943
  • [CD92] B. Carl and A. Defant, Tensor products and Grothendieck type inequalities of operators in $L_p$-spaces, Trans. Amer. Math. Soc. 331 (1992), 55-76. MR 92g:47035
  • [CD97] -, Asymptotic estimates for approximation quantities of tensor product identities, J. Approx. Theory 88 (1997), 228-256. MR 98a:46030
  • [Cre81] J. Creekmore, Type and cotype in Lorentz $L_{pq}$ spaces, Indag. Math. 43 (1981), 145-152. MR 84i:46032
  • [Def01] A. Defant, Variants of the Maurey-Rosenthal theorem for quasi Köthe function spaces, Positivity 5 (2001), 153-175. MR 2002a:46031
  • [DF93] A. Defant and K. Floret, Tensor norms and operator ideals, North-Holland, 1993. MR 94e:46130
  • [DMM01] A. Defant, M. Masty\lo and C. Michels, Summing inclusion maps between symmetric sequence spaces, a survey, Recent Progress in Functional Analysis (Valencia, 2000), 43-60, North-Holland Math. Stud., 189, North-Holland, Amsterdam, 2001.
  • [DMMa] -, Orlicz norm estimates for eigenvalues of matrices, Israel J. Math., to appear.
  • [DMMb] -, Eigenvalue estimates for operators on symmetric sequence spaces, preprint.
  • [DMMc] -, Summing norms of identities between unitary ideals, preprint.
  • [DM00] A. Defant and C. Michels, A complex interpolation formula for tensor products of vector-valued Banach function spaces, Arch. Math. 74 (2000), 441-451. MR 2001d:46103
  • [DJT95] J. Diestel, H. Jarchow, and A. Tonge, Absolutely summing operators, Cambridge Univ. Press, 1995. MR 96i:46001
  • [Hin] A. Hinrichs, Approximation numbers of identity operators between symmetric sequence spaces, preprint.
  • [Kal77] N. J. Kalton, Orlicz sequence spaces without local convexity, Math. Proc. Camb. Phil. Soc. 81 (1977), 253-277. MR 55:6173
  • [Kom79] I. A. Komarchev, $2$-absolutely summable operators in certain Banach spaces, Math. Zametki 25 (1979), 591-602 (in Russian); English transl.: Math. Notes 25 (1979), 306-312. MR 80i:47034
  • [Kön86] H. König, Eigenvalue distributions of compact operators, Birkhäuser, 1986. MR 88j:47021
  • [Kou91] O. Kouba, On the interpolation of injective or projective tensor products of Banach spaces, J. Funct. Anal. 96 (1991), 38-61. MR 92e:46147
  • [Kwa68] S. Kwapien, Some remarks on $(p,q)$-absolutely summing operators in $\ell_p$-spaces, Studia Math. 29 (1968), 327-337. MR 37:6767
  • [Lit30] J. E. Littlewood, On bounded bilinear forms in an infinite number of variables, Quart. J. Math. 1 (1930), 164-174.
  • [LT77] J. Lindenstrauss and L. Tzafriri, Classical Banach spaces I: Sequence spaces, Springer-Verlag, 1977. MR 58:17766
  • [LT79] -, Classical Banach spaces II: Function spaces, Springer-Verlag, 1979. MR 81c:46001
  • [LPP91] F. Lust-Piquard and G. Pisier, Noncommutative Khintchine and Paley inequalities, Arkiv för Mat. 29 (1991), 241-260. MR 94b:46011
  • [Mic99] C. Michels, Complex interpolation of tensor products and applications to summing norms, Univ. Oldenburg, Department of Mathematics, 55 pp. (1999).
  • [Mit65] B. S. Mitiagin, An interpolation theorem for modular spaces, Mat. Sb. 66 (1965), 473-482 (in Russian). MR 31:1562
  • [MM00] L. Maligranda and M. Masty\lo, Inclusion mappings between Orlicz sequence spaces, J. Funct. Anal. 176 (2000), 264-279. MR 2001h:46027
  • [MM99] M. Masty\lo and M. Milman, Interpolation of real method spaces via some ideals of operators, Studia Math. 136 (1999), 17-35. MR 2000h:46091
  • [Ovc88] V. I. Ovchinnikov, Interpolation theorems for $L_{p,q}$-spaces, Mat. Sb. 136 (1988), 227-240 (in Russian). MR 90a:46066
  • [Pie74] A. Pietsch, $s$-numbers of operators in Banach spaces, Studia Math. 51 (1974), 201-223. MR 50:14325
  • [Pie80] -, Operator ideals, North-Holland, 1980. MR 81j:47001
  • [Pie87] -, Eigenvalues and $s$-numbers, Cambridge University Press, Cambridge, 1987. MR 88j:47022b
  • [Pi90] G. Pisier, A remark on $\Pi_2(\ell_p, \ell_p)$, Math. Nachr. 148 (1990), 243-245. MR 92j:47079
  • [Rei81] S. Reisner, A factorization theorem in Banach lattices and its applications to Lorentz spaces, Ann. Inst. Fourier 31 (1981), 239-255. MR 82g:46066
  • [STJ80] S. Szarek and N. Tomczak-Jaegermann, On nearly Euclidean decomposition for some classes of Banach spaces, Compositio Math. 40 (1980), 367-385. MR 82e:46032
  • [TJ70] N. Tomczak-Jaegermann, A remark on $(s,t)$-summing operators in $l_p$-spaces, Studia Math. 35 (1970), 97-100. MR 42:831
  • [TJ89] -, Banach-Mazur distances and finite-dimensional operator ideals, Longman Scientific and Technical, 1989. MR 90k:46039

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47B10, 46M35, 47B06

Retrieve articles in all journals with MSC (2000): 47B10, 46M35, 47B06


Additional Information

Andreas Defant
Affiliation: Fachbereich Mathematik, Carl von Ossietzky University of Oldenburg, Postfach 2503, D-26111 Oldenburg, Germany
Email: defant@mathematik.uni-oldenburg.de

Mieczyslaw Mastylo
Affiliation: Faculty of Mathematics and Computer Science, A. Mickiewicz University, and Institute of Mathematics (Poznań branch), Polish Academy of Sciences, Matejki 48/49, 60-769 Poznań, Poland
Email: mastylo@amu.edu.pl

Carsten Michels
Affiliation: Fachbereich Mathematik, Carl von Ossietzky University of Oldenburg, Postfach 2503, D-26111 Oldenburg, Germany
Email: michels@mathematik.uni-oldenburg.de

DOI: https://doi.org/10.1090/S0002-9947-02-03056-8
Received by editor(s): June 20, 2000
Published electronically: July 2, 2002
Additional Notes: The second named author is supported by KBN Grant 2 P03A 042 18
Article copyright: © Copyright 2002 American Mathematical Society

American Mathematical Society